For the past few years there has been a push by pharmaceutical companies to get women to take drugs to counteract the effects of osteoporosis. It sounds like a good idea–osteoporosis is a condition in which bones become more brittle, and are therefore more likely to fracture. Preventing fractures is a good thing, right?
Sure. No doubt. The problem arises, however, when medications are pushed on more and more people, for lower and lower levels of disease, without long-term data documenting the safety of the drugs. That seems to be the case with osteoporosis and the class of drugs known as bisphosphonates. The fractures were most common when the drugs were used for longer than five years.
Today, the U.S. Food and Drug Administration (FDA) issued an official warning that there is a possible risk of a rare type of thigh bone (femoral) fracture in people who take bisphosphonates to treat osteoporosis. While it isn’t clear that the drugs actually cause the bone breaks, those rare break are more common in people who take the drugs. This new information will mean changes in drug labeling, and that patients given bisphosphonates will also receive a specific warning when they pick up their prescription.
Bisphosphonate medications include:
- Actonel with Calcium
- Boniva (pill and injectable)
- Fosamax Plus D
There are risks and benefits to all medications, even such common drugs as aspirin or vitamin supplements. Patients should not be pressured into taking any medication. Each person needs to make an informed decision about medication use, based on individual risk factors and the advice of a doctor.
If you believe you have suffered a serious injury after taking bisphosphonates or other medication, tell your doctor. To read the FDA’s Consumer Update about bisphosphonates, click here: Osteoporosis Drug. And if you want to explore your legal options, visit our website at www.hensonfuerst.com. If you have questions, HensonFuerst has answers.